MAUDE Adverse Event Report: ALERE SCARBOROUGH, INC. ALERE I INFLUENZA A&B; ALERE¿ I FLU, ALERE¿ I, ALERE¿ INFLUENZA A & B

ALERE SCARBOROUGH, INC. ALERE I INFLUENZA A&B; ALERE¿ I FLU, ALERE¿ I, ALERE¿ INFLUENZA A & B
Catalog Number 425-024
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Codes Death (1802); Misdiagnosis (2159)
Date of Event 12/27/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
Qc had been run on instrument on 21 nov 2017.Storage of components appears correct.Person who ran test was identified and had been appropriately re-trained as it was confirmed that the wrong swab was utilized for sample collection.The manufacturing and quality control release testing was reviewed for alere i influenza a&b 24t m091620 and it met release specifications.No similar complaints for false negative results have been observed for this kit lot.34536 total devices have been distributed; thus a (b)(4)% complaint rate for false negative results including this case.Alere (b)(4) also tested devices with flu a positive controls, flu b positive controls, presumed negative nasal swabs , negative transport media, and 0.9% saline.All testing performed as expected; all positive samples produced positive results and all negative samples produced negative results.The log files from alere instrument (b)(4) were reviewed and a test result was available (b)(6) 2017 at 16:13 with a valid flu a negative / flu b negative result.Additionally, there is a test result available from (b)(6) 2017 at 16:48 with a valid flu a negative / flu b negative result.It is unknown (customer is unable to confirm) which test is related to the patient in this case.Per the limitation section of the package insert included in the kit for lot m091620: - "false negative results may occur if a specimen is improperly collected, transported or handled.False negative results may occur if inadequate levels of viruses are present in the specimen." - "negative results do not preclude infection with influenza virus and should not be the sole basis of a patient treatment decision." additionally, the following clinical performance data related to false negative results is included in the package insert: sensitivity vs.Viral culture (direct nasal swab): flu a: 92/94 97.9% (95%ci: 92.6%-99.4%).Flu b: 74/80 92.5% (95%ci: 84.6%-96.5%).It appears the alere i influenza a&b test was performing within the claims of the device contained in the package insert.
 
Event or Problem Description
On (b)(6) 2018, a customer in the (b)(6) reported to alere (b)(4) that a (b)(6) year old female patient presented on (b)(6) 2017 to the hospital (b)(4) with typical cold symptoms - shortness of breath, sore throat and anxiety - and was admitted at 10:30 with subsequent transfer to resus at 11:30.The alere i influenza a&b test was run at 16:13 using a direct nasal swab with a negative result.Customer confirmed the wrong swab was used to run the alere i influenza a&b test and suspects there was not a lot of sample.The patient's condition worsened and was transferred to itu at 18:30.In itu, additional throat and nose samples were collected, pooled and sent off the (b)(6) laboratory for further testing.The patient expired on (b)(6) 2017 at 22:05 prior to availability of influenza positive rt-pcr confirmatory lab results on (b)(6) 2017.Cause of death reported by the customer was neutropenic sepsis and thinks death was a direct consequence of having influenza; however, customer does not have post mortem results available at this time.

Brand Name
ALERE I INFLUENZA A&B
Common Device Name
ALERE¿ I FLU, ALERE¿ I, ALERE¿ INFLUENZA A & B
Manufacturer (Section D)
ALERE SCARBOROUGH, INC.
10 southgate road
scarborough ME 04074
MDR Report Key7234064
Report Number1221359-2018-00003
Device Sequence Number19289207
Product Code OCC
UDI-Device Identifier10811877010804
UDI-Public011081187701080410M091620
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K141520
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 01/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/26/2018
Device Catalogue Number425-024
Device Lot NumberM091620
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/02/2018
Initial Report FDA Received Date02/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age33 YR